Alert archive / California / Wind Advisories in 2024
Wind Advisory 6, NWS Eureka, CA
NWS Eureka, CA issued this wind advisory at Feb 2, 2024, 10:17 PM PST for Lake County, Mendocino County, California. It took effect at Feb 4, 2024, 2:00 AM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2024, 10:17 PM PST (06:17 UTC)
- In effect from
- Feb 4, 2024, 2:00 AM PST
- Expired
- Feb 4, 2024, 9:20 AM PST
- In force
- 7 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 6.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612 WWUS76 KEKA 030617 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1017 PM PST Fri Feb 2 2024 CAZ109>115-031430- /O.NEW.KEKA.WI.Y.0006.240204T1000Z-240204T2100Z/ Mendocino Coast-Northwestern Mendocino Interior-Northeastern Mendocino Interior-Southwestern Mendocino Interior-Southeastern Mendocino Interior-Northern Lake-Southern Lake- Including Fort Bragg and Knobcone Camp 1017 PM PST Fri Feb 2 2024 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 1 PM PST SUNDAY... * WHAT...East-southeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Mendocino County, and Lake County. * WHEN...From 2 AM to 1 PM PST Sunday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
5 follow-up statements
180 WWUS76 KEKA 031223 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 423 AM PST Sat Feb 3 2024 CAZ109>115-032030- /O.CON.KEKA.WI.Y.0006.240204T1000Z-240204T2100Z/ Mendocino Coast-Northwestern Mendocino Interior-Northeastern Mendocino Interior-Southwestern Mendocino Interior-Southeastern Mendocino Interior-Northern Lake-Southern Lake- Including Fort Bragg and Knobcone Camp 423 AM PST Sat Feb 3 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 1 PM PST SUNDAY... * WHAT...East-southeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Mendocino County, and Lake County. * WHEN...From 2 AM to 1 PM PST Sunday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka TDJ
736 WWUS76 KEKA 032009 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1209 PM PST Sat Feb 3 2024 CAZ109-040415- /O.UPG.KEKA.WI.Y.0006.240204T1000Z-240204T2100Z/ /O.NEW.KEKA.HW.W.0002.240204T1000Z-240205T0300Z/ Mendocino Coast- Including Point Arena 1209 PM PST Sat Feb 3 2024 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 7 PM PST SUNDAY... * WHAT...East winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...Mendocino Coast. * WHEN...From 2 AM to 7 PM PST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ CAZ110>115-040415- /O.EXT.KEKA.WI.Y.0006.240204T1000Z-240205T0300Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Knobcone Camp 1209 PM PST Sat Feb 3 2024 ...WIND ADVISORY NOW IN EFFECT FROM 2 AM TO 7 PM PST SUNDAY... * WHAT...East winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...Lake County, and Mendocino Interior. * WHEN...From 2 AM to 7 PM PST Sunday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
982 WWUS76 KEKA 040407 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 807 PM PST Sat Feb 3 2024 CAZ109-041215- /O.CON.KEKA.HW.W.0002.240204T1000Z-240205T0300Z/ Mendocino Coast- Including Point Arena 807 PM PST Sat Feb 3 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 7 PM PST SUNDAY... * WHAT...East winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...Mendocino Coast. * WHEN...From 2 AM to 7 PM PST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ CAZ110>115-041215- /O.CON.KEKA.WI.Y.0006.240204T1000Z-240205T0300Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Knobcone Camp 807 PM PST Sat Feb 3 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 7 PM PST SUNDAY... * WHAT...East winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...Lake County, and Mendocino Interior. * WHEN...From 2 AM to 7 PM PST Sunday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
575 WWUS76 KEKA 041124 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 324 AM PST Sun Feb 4 2024 CAZ109-041930- /O.CON.KEKA.HW.W.0002.000000T0000Z-240205T0300Z/ Mendocino Coast- Including Point Arena 324 AM PST Sun Feb 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...East winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Mendocino Coast, strongest winds expected around Pt Arena. * WHEN...Until 7 PM PST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ CAZ110>115-041930- /O.CON.KEKA.WI.Y.0006.000000T0000Z-240205T0300Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Knobcone Camp 324 AM PST Sun Feb 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...East winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Lake County, and Mendocino Interior. * WHEN...Until 7 PM PST this evening. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka TDJ
214 WWUS76 KEKA 041720 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 920 AM PST Sun Feb 4 2024 CAZ110>115-050130- /O.UPG.KEKA.WI.Y.0006.000000T0000Z-240205T0300Z/ /O.EXA.KEKA.HW.W.0002.000000T0000Z-240205T0300Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Knobcone Camp 920 AM PST Sun Feb 4 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Lake County, and Mendocino Interior. * WHEN...Until 7 PM PST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ CAZ109-050130- /O.CON.KEKA.HW.W.0002.000000T0000Z-240205T0300Z/ Mendocino Coast- Including Point Arena 920 AM PST Sun Feb 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Mendocino Coast. * WHEN...Until 7 PM PST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Feb 2, 3:03 PM PST, 7 hours 14 minutes earlier.
Area forecast discussion, Feb 2, 3:03 PM PST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
303 PM PST Fri Feb 2 2024
.SYNOPSIS...Showers, isolated thunderstorms and small hail are
forecast this evening and overnight. Shower activity will diminish
on Saturday before the next storm impacts Mendocino, Lake and
Trinity Counties with potentially strong gusty winds, moderate to
heavy rain and high elevation snow on Sunday. Wet and unsettled
weather will continue into Monday, and then ease up by Tuesday.
&&
.DISCUSSION...Cold core aloft (500mb temps near -30C) and low
level west-southwesterly continued across the forecast area
today. Brief downpours of heavy rain and isolated 45-55dBz cores
dropping small pea-sized hail have occurred. So far not much in
the way lightning activity except for a cluster strikes with
strong storms in the north end of the Sacramento valley.
Instability and low topped convective activity will continue this
evening in response to the cooler temperatures through the entire
column 925-500mb. There might even be some snow above 2000-2500
feet for the western slopes of Del Norte and Humboldt Counties
this evening. Web cams at Berry Summit has not shown any snow yet,
however snow levels are forecast to fall this evening. Accumulations
are likely to remain below winter weather advisory thresholds,
under 2 inches. Even light amounts <1 inch could create slippery
road conditions and motorists should be prepared for possible
travel delays. The snow will be brief and intermittent.
Cold air aloft and slight instability will linger during the day
on Saturday. The low level surface flow will turn south-southeasterly
as a barotropic low over Oregon offshore waters migrates southward
into northern California offshore waters. Expect the onslaught of
open cellular cumulus convection and showers to cease as a result.
Granted there will still be some instability associated with the
cool temperatures aloft and some showers may still pop-up over the
interior and spread westward out over the coast. The activity
should be light and not significant. Otherwise, a dry period
Saturday evening is expected for much of the area as southeast
flow ramps up in response to another storm. The next storm will
begin take aim on the southern portion of the forecast area (Mendo
and Lake Counties) later Saturday evening into the early morning
hours of Sunday.
A separate surface low originating NE of Hawaii will become absorbed
into the upper trough complex by Sunday. Deterministic models have
been varying around with the track and placement of this low, but
now the GFS and ECMWF have come into better agreement. Granted
both could still be incorrect, but ensemble and probabilistic
guidance has been trending toward stronger E-SE winds as gradients
tighten and 925mb winds crank up to 40-60kt across southern Mendo
and Lake. Granted the strongest 925mb winds will be south of
Bodega Bay with speeds of 70-80kt. There is still a great deal of
ensemble spread and model variability across Northwest California
forecast area. A wind advisory may be necessary if trends continue
and the high resolution ensemble spread tightens up.
The surge of moist air and high PWATS (> 1in) will most likely
take aim south of the forecast area - clipping Mendocino and Lake
Counties with moderate to heavy rain on Sunday. Right now the
threat for more flooding appears to be low as the IVT plume heads
south and east of southern Mendo and southern Lake counties.
Also, with snow levels remaining relatively low (3000 feet), at
least initially, all the precipitation in the basins may not be
all rain. For now, considering we are in a slight risk (15%
chance) for execessive rain, a flood watch has been issued for
southern Mendocino and southern Lake Counties. Minor flooding and
rises on rivers, streams and creaks are certainly within the realm
of possibilities, but chances are lower compared to our last
atmospheric river storm.
There is concern for snowfall at lower elevations from 2000-3000
feet in southern Lake and NE Trinity Counties Sunday morning.
This will need to be watched. We lowered the snow levels to 3000
feet, based mostly on the deterministic GFS and NAM. Snow levels
for the last low elevation snow event in eastern Trinity on Jan
12-13th, NBM levels were way too high. Levels should eventually
rise above 3500-4000 feet. How fast is not certain. We expanded
the winter storm watch into NE Mendocino and Nrn Lake Counties.
This will need to be converted into a warning in the 12-18 hours.
The upper trough complex will remain over the area on Monday for
continued wet and unsettled weather. Additional shortwave troughs
in cooler NW flow with episodes of light to moderate precipitation
are expected. Overall it looks much calmer next week. DB
&&
.AVIATION...Mostly VFR conditions have prevailed today with cool,
unstable air aloft keep ceilings elevated and broken. Quick passing
showers have brought the only periods of MVFR to IFR conditions
along the coast. High resolution models show showers gradually
dissipating through the evening with already little more activity
evident offshore on radar by mid afternoon. Outside of showers,
calming wind and generally scattered to broken ceilings around 5 kft
will provide for VFR conditions. Where skies clear, inland valley
fog may support IFR to LIFR conditions like around UKI, but model
data suggest a generally low (20%) chance of this occurring. /JHW
&&
.MARINE...A mid period westerly swell currently around 14 feet
continues to dominate the sea state this afternoon. Otherwise,
moderate southwest winds have persisted over the waters with
scattered showers briefly generating gustier conditions.
A storm system approaching the central California coast this weekend
will gradually shift winds southerly Saturday, easterly on Sunday,
and finally northerly early next week. The strength of the winds
vary widely between model, but peak winds are most likely Sunday in
the southern waters. Some models have the low itself zipping north
along the waters, which could bring brief periods of erratic gale
force gusts (though NBM generally suggests a low probability of this
around 25%). Short period seas through the weekend will be chaotic
though generally small with quickly shifting winds not giving
enough time or fetch to build large waves.
Beyond wind and short period waves, the current westerly swell will
continue to gradually decay through the weekend with heights
dropping below 10 feet by late Saturday. A shot lived though steep
southerly swell up to 15 feet at 11 seconds is likely Sunday into
Monday as the storms passes to the south. Otherwise, more consistent
northwest wind is likely by mid next week with associated moderate
short period seas and minor long period swells. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Storm Watch from Sunday morning through Monday
morning for CAZ107-108.
Winter Storm Watch from Saturday evening through Sunday
morning for CAZ111-114.
Flood Watch from Sunday morning through Sunday afternoon
for CAZ112-113-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PST Saturday for PZZ450-455-
470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 7:11 PM PST | Winter Storm Warning | EKA | Lake, Mendocino, Trinity | 3 days |
| Feb 2, 8:50 PM PST | Gale Watch | EKA | 18 hr | |
| Feb 3, 3:00 AM PST | Winter Weather Advisory | EKA | 8 hr | |
| Feb 3, 12:09 PM PST | High Wind Warning | EKA | Humboldt, Lake, Mendocino | 44 hr |
| Feb 3, 3:00 PM PST | Gale Warning | EKA | 42 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.